Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Morristown, TN

April 13, 2020McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 13, 2020, 1:36 AM EDT for McMinn County, Monroe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 1:36 AM EDT (05:36 UTC)
Expired
Apr 13, 2020, 4:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:15 AM EDTFLASH FLOOD2 Nne Athens, TNSEVERAL FLOODED ROADWAYS ACROSS MCMINN AND MONROE COUNTIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WGUS54 KMRX 130536
FFWMRX
TNC107-123-130830-
/O.NEW.KMRX.FF.W.0007.200413T0536Z-200413T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
136 AM EDT Mon Apr 13 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  McMinn County in east Tennessee...
  Monroe County in east Tennessee...

* Until 430 AM EDT.

* At 134 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Some roadway flooding being reported across McMinn 
  and Monroe Counties.  Additional flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Athens, Sweetwater, Etowah, Englewood, Tellico Plains, Niota,
  Calhoun, Riceville, Coker Creek and Tariffville.

Additional rainfall amounts of 1 to possibly 2 inches are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3528 8449 3527 8467 3524 8470 3527 8475
      3529 8472 3529 8473 3533 8483 3561 8450
      3546 8437 3558 8411 3554 8409 3553 8399
      3549 8399 3549 8394 3541 8402 3528 8405
      3524 8413 3527 8423 3521 8429 3520 8435

FLASH FLOOD...RADAR INDICATED

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 1:26 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 13, 1:26 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
126 AM EDT Mon Apr 13 2020

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...
Convection has increased over southeast Tennessee with strong to
severe storms moving across southeast Tennesse with rotation
indicated in Polk County Tennessee. Heavy rainfall is occurring
across much of the western and southern parts of the area with
flood advisories already issued. Strong 50 knot south to
southwest winds with low level jet just off the surface will
contribute to damaging wind gusts even outside storms with the
highest winds in strongest storms and a possible tornado over the
next few hours. A wind advisory is in effect tonight through
Monday morning with some places possibly having trees down due to
strong winds. Showers and storms will be moving northeast into
east Tennessee for several more hours which will contribute to the
flooding potential. Temperatures have been rising across the
eastern and southern areas as southerly winds have increased. A
warm front moving northeast from Georgia that extends into surface
low over west TN will continue to progress to the east with cold
front moving east of the mountains early in the morning. The
deepening low pressure area moving northeast into the Ohio Valley
overnight and Monday morning will contribute to a large pressure
gradient and continue the strong winds through early afternoon
over the northeast part of the CWA. Update already sent.

TD

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers and thunderstorms still moving northeast across east
Tennessee tonight with MVFR conditions due to low ceilings and
visibilities. With the heavier showers and storms local IFR
conditions possible. Strong winds from the south to southwest
will switch to the west and northwest as a cold front moves
through later tonight. Precipitation will end in the morning and
ceilings will slowly lift to VFR between about 18 to 21Z Monday.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 9 AM EDT this morning for Cherokee-Clay.

     Wind Advisory until 10 AM EDT this morning for Cherokee-Clay.

TN...High Wind Warning until 8 AM EDT this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch until 9 AM EDT /8 AM CDT/ this morning for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-East Polk-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Monroe-
     Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-Union-West Polk.

     Wind Advisory until 2 PM EDT this afternoon for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-North Sevier-Northwest Blount-Northwest
     Carter-Northwest Cocke-Northwest Greene-Sullivan-Union-
     Washington.

     Wind Advisory until 10 AM EDT /9 AM CDT/ this morning for
     Bledsoe-Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-
     Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-
     West Polk.

VA...Wind Advisory until 2 PM EDT this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Apr 12, 3:44 AM EDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
344 AM EDT Sun Apr 12 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
344 AM EDT Sun Apr 12 2020 /244 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions Develop Late Today and Tonight, especially for
the far East Tennessee Mountains and Foothills...
...Periods of Heavy Rain and Possible Flooding for the Plateau,
Central and Southern Sections of East Tennessee, and southwest
North Carolina for this Afternoon and Tonight...
...Severe Storms Possible from this Evening through Early Monday
Morning...

A severe weather outbreak is possible across the Tennessee Valley
region Sunday evening through early Monday morning. Damaging winds
up to 70 mph will be the greatest threat from these storms but
there is a risk of isolated tornadoes across the Plateau,
southeast Tennessee, and southwest North Carolina. Hail up to
quarter size is also possible.

Periods of heavy rain is also anticipated with the greatest risk
of flash flooding across the Plateau, central and southern section
of the east Tennessee, and southwest North Carolina. Stream
flooding, roadway flooding, and flooding of low lying areas are
possible.

High winds will develop across the East TN mountains and adjacent
foothills Today and continue into Monday morning. Southerly winds
may gust up to 80 mph in some locations during that time. Windy
conditions will also develop elsewhere late today through Monday
morning with gusts up to 35-40 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Wind Advisory for southwest Virginia and northeast Tennessee
Monday Morning...

Otherwise, Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be this evening and overnight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 12, 11:42 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     4 SE CHATTANOOGA        35.03N 85.20W
04/12/2020  M62 MPH          HAMILTON           TN   ASOS

            CHATTANOOGA AIRPORT.

&&
Local storm report, Apr 12, 11:47 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST 5 SW ONEIDA             36.46N 84.58W
04/12/2020  M51 MPH          SCOTT              TN   AWOS

            SCOTT COUNTY AIRPORT.

&&
Local storm report, Apr 13, 12:25 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND DMG     1 SSW OOLTEWAH          35.20N 85.13W
04/12/2020                   HAMILTON           TN   TRAINED SPOTTER

            TREES KNOCKED DOWN. POWER OUT. HAM RADIO
            TOWER DOWN. REPORTED AT 8612 BILL REED RD
            OOLTEWAH.

1151 PM     TSTM WND DMG     2 W OCOEE               35.13N 84.75W
04/12/2020                   BRADLEY            TN   PUBLIC

            FOUR LARGE TREES DOWN. SHED DESTROYED. EAST
            CLEVELAND AREA.

&&
Local storm report, Apr 13, 12:58 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      3 SW MADISONVILLE       35.48N 84.39W
04/13/2020                   MONROE             TN   PUBLIC

            NUMEROUS ROADS FLOODED. WATER RESCUE IN
            PROGRESS ON MAXWELL RD. AT COUNTY FARM ROAD.
            VEHICLE TRAPPED BETWEEN FLOODED AREAS.

&&
Local storm report, Apr 13, 1:04 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TORNADO          5 SSE CHATTANOOGA       35.00N 85.22W
04/12/2020                   HAMILTON           TN   EMERGENCY MNGR

            MANY STRUCTURES DAMAGED AND DESTROYED IN THE
            EAST RIDGE AREA UP ALONG I-75 TOWARD THE
            SHALLOWFORD ROAD AREA NORTH OF EAST
            BRAINERD. INJURIES UNKNOWN.

&&

SR
Local storm report, Apr 13, 1:13 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TORNADO          2 SSE CLEVELAND         35.15N 84.85W
04/12/2020                   BRADLEY            TN   EMERGENCY MNGR

            MULTIPLE ENTRAPMENTS AND INJURIES. RESPONSE
            ONGOING. EAST CLEVELAND AREA AROUND BATES
            PIKE AND BENTON PIKE. MULTIPLE REQUESTS FOR
            HEAVY EQUIPMENT TO MOVE DEBRIS.

&&

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:10 PM EDTSpecial Weather StatementMRXMarion35 min
Apr 12, 8:52 PM EDTSpecial Weather StatementMRXBradley53 min
Apr 12, 8:56 PM EDTSpecial Weather StatementMRXMeigs, Rhea49 min
Apr 12, 9:14 PM EDTSpecial Weather StatementMRXPolk46 min
Apr 12, 9:30 PM EDTSpecial Weather StatementMRXMcMinn, Monroe45 min
Apr 12, 9:37 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk53 min
Apr 12, 9:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Roane, Scott3 hr
Apr 12, 9:43 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Apr 12, 9:56 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Apr 12, 9:59 PM EDTTornado WarningMRXPolk31 min
Apr 12, 10:08 PM EDTSpecial Weather StatementMRXHamilton52 min
Apr 12, 10:28 PM EDTSevere Thunderstorm WarningMRXMonroe29 min
Apr 12, 10:36 PM EDTRiver Flood AdvisoryMRXMorgan, Roane12 hr
Apr 12, 10:44 PM EDTFlash Flood WarningMRXMarion, Sequatchie3 hr
Apr 12, 11:03 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion57 min
Apr 12, 11:06 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Scott3 hr
Apr 12, 11:16 PM EDTTornado Warning EmergencyMRXHamilton, Polk29 min
Apr 12, 11:28 PM EDTTornado Warning Tornado observedConsiderable damage threatMRXBradley, Polk32 min
Apr 12, 11:41 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk49 min
Apr 12, 11:56 PM EDTTornado WarningMRXBradley, McMinn, Polk34 min
Apr 12, 11:59 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk3 hr
Apr 13, 12:13 AM EDTSevere Thunderstorm WarningMRXMonroe62 min
Apr 13, 12:19 AM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more3 hr
Apr 13, 12:22 AM EDTAreal Flood WarningMRXMcMinn, Monroe, Polk3 hr
Apr 13, 12:31 AM EDTSevere Thunderstorm WarningMRXBradley, Polk44 min
Apr 13, 12:43 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Jefferson, Knox, Loudon, Monroe and 1 more3 hr
Apr 13, 12:59 AM EDTFlash Flood WarningMRXBradley, Hamilton, Polk3 hr
Apr 13, 1:00 AM EDTSevere Thunderstorm WarningMRXBlount24 min
Apr 13, 1:14 AM EDTFlash Flood WarningMRXBlount, Knox, Loudon, Monroe, Sevier3 hr
Apr 13, 1:46 AM EDTFlash Flood WarningMRXHamilton, Marion, Sequatchie3 hr
Apr 13, 1:50 AM EDTAreal Flood WarningMRXBlount, Sevier3 hr
Apr 13, 1:58 AM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Jefferson and 3 more3 hr
Apr 13, 2:03 AM EDTAreal Flood AdvisoryMRXCarter, Cocke, Greene, Hawkins, Johnson, Sullivan and 2 more3 hr
Apr 13, 3:05 AM EDTAreal Flood WarningMRXCarter, Greene, Hamblen, Hawkins, Sullivan, Washington3 hr
Apr 13, 4:09 AM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi, Washington3 hr
Apr 13, 5:22 AM EDTFlash Flood WarningMRXBlount, Sevier3 hr
Apr 13, 5:25 AM EDTRiver Flood WarningMRXMorgan, Roane10 hr
Apr 13, 6:45 AM EDTAreal Flood WarningMRXMeigs3 hr
Apr 13, 7:13 AM EDTAreal Flood WarningMRXCarter, Johnson, Unicoi, Washington2 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXHancock38 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXSevier26 hr
Apr 13, 7:55 AM EDTRiver Flood WarningMRXBlount17 hr
Apr 13, 8:00 AM EDTRiver Flood AdvisoryMRXPolk3 hr
Apr 13, 8:21 AM EDTRiver Flood WarningMRXCocke, Jefferson48 hr
Apr 13, 8:46 AM EDTRiver Flood AdvisoryMRXGreene, Unicoi, Washington7 hr
Apr 13, 9:14 AM EDTAreal Flood WarningMRXCarter, Johnson, Unicoi, Washington6 hr
Apr 13, 9:41 AM EDTRiver Flood WarningMRXHancock16 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.